Alabama, 2010

Flash Flood and Damaging Winds in Alabama, July 26, 2010

July 26, 2010 · NWS BMX · 3 events in 2 counties and zones

Slow moving thunderstorms developed as the result of daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Slow moving thunderstorms developed as the result of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 26, 5:50 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 26, 5:50 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT MON JUL 26 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

UPPER-LEVEL RIDGE SHOULD DOMINATE THE WEATHER PATTERN THROUGH AT
LEAST NEXT WEEKEND.  THE UPPER-LEVEL HIGH WAS CENTERED OVER GEORGIA
THIS AFTERNOON...AND IT IS EXPECTED DRIFT BACK OVER ALABAMA ON
WEDNESDAY...BEFORE SHIFTING TO THE CENTRAL PLAINS BY THURSDAY.
PRECIPITABLE WATER VALUES WILL REMAIN QUITE HIGH THROUGH
FRIDAY...BEFORE POSSIBLY DROPPING OFF A LITTLE AS DRIER AIR FILTERS
INTO THE AREA FROM THE NORTH OVER THE WEEKEND.  RIGHT NOW...THE GFS
DROPS OFF THE MEAN RELATIVE HUMIDITIES OVER THE FORECAST AREA NEXT
WEEKEND.  OTHERWISE...DAYTIME HEATING SHOULD HELP TRIGGER AFTERNOON
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.

03

&&

.AVIATION...00Z TAF DISCUSSION.

A LARGE OUTFLOW BOUNDARY MOVING SOUTHWARD ACROSS NORTH CENTRAL
ALABAMA HAS PUSHED SOUTH OF BIRMINGHAM AND ANNISTON.  TSTMS WERE
FORMING NORTH OF THE BOUNDARY AND DRIFTING NORTHWARD.  NMRS TSTMS
WERE CONTINUE IN THE KBHM AND KANB THRU 01Z...WITH ISOLD STORMS IN
THE VCNTY OF THE OTHER TAF SITES THRU 01Z.  OUTSIDE OF TSTMS...VFR
CONDS WILL PREVAIL. THE STORMS SHOULD SUBSIDE BY 02Z.  THE OUTFLOW
BOUNDARY WILL LIKELY BE THE FOCUS FOR ADDITIONAL TSTM DEVELOPMENT
AFTER 17Z.  SOUTH OF THE OUTFLOW BOUNDARY...SURFACE WINDS WILL
INCREASE TO 5-8 KNOTS BY 16Z WITH WINDS VEERING TO A MORE SOUTHWEST
DIRECTION.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  94  72  95  73 /  30  30  10  30  10
ANNISTON    74  94  73  95  75 /  30  30  10  30  10
BIRMINGHAM  75  94  75  95  74 /  30  30  10  20  10
TUSCALOOSA  75  96  75  97  74 /  20  30  10  20  10
CALERA      75  93  73  95  74 /  20  30  10  20  10
AUBURN      73  94  73  95  74 /  20  30  10  30  10
MONTGOMERY  74  95  74  97  75 /  20  30  10  20  10
TROY        73  95  73  96  73 /  20  30  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 26, 12:15 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT MON JUL 26 2010

ALZ011>015-017>050-271030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
UNTIL 9PM. THE MAIN THREATS WITH THESE STORMS WILL BE STRONG GUSTY
WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LATER IN THE WEEK AND FOR THE UPCOMING WEEKEND...A STRONG HEAT
RIDGE WILL BUILD ACROSS CENTRAL ALABAMA PUSHING HIGH TEMPERATURES
BACK INTO THE UPPER 90S. COMBINED WITH THE HIGHER HUMIDITY...HEAT
INDEX VALUES WILL ONCE AGAIN REACH 105 TO 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 5:00 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT MON JUL 26 2010

ALZ017-024-262330-
BLOUNT AL-JEFFERSON AL-
600 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT AND NORTHEASTERN
JEFFERSON COUNTIES UNTIL 630 PM CDT...

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PINSON...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORRIS...
  KIMBERLY...
  COUNTY LINE...
  TRAFFORD...
  DALLAS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Jul 26, 5:08 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT MON JUL 26 2010

ALZ027-028-270000-
CLAY AL-TALLADEGA AL-
608 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND
NORTHWESTERN CLAY COUNTIES UNTIL 700 PM CDT...

AT 608 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WALDO...OR 7 MILES SOUTHEAST OF TALLADEGA...MOVING
NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLADEGA...
  WALDO...
  GRANT TOWN...
  TALLADEGA MUNICIPAL AIRPORT...
  TALLADEGA SUPERSPEEDWAY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Jul 26, 5:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT MON JUL 26 2010

ALZ026-027-270015-
ST. CLAIR AL-TALLADEGA AL-
628 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. CLAIR AND CENTRAL
TALLADEGA COUNTIES UNTIL 715 PM CDT...

AT 628 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOGAN MARTIN DAM...OR 8 MILES NORTHEAST OF
CHILDERSBURG...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELL CITY...
  ALPINE BAY RESORT...
  COOSA ISLAND...
  RIVERSIDE...
  LINCOLN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Jul 26, 5:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT MON JUL 26 2010

ALZ029-270015-
RANDOLPH AL-
637 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY
UNTIL 715 PM CDT...

AT 636 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF WELCH...OR 6 MILES EAST OF
ROANOKE...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROANOKE...
  ROCK MILLS...
  BIG SPRINGS...
  NAPOLEON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
July 26, 6:10 PM CST
Where
Autauga County, 34.78 mi ENE of Marbury
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.950, -85.960

A rotten tree fell onto a home as the result of thunderstorm outflow.

Thunderstorm Wind, Tuscaloosa

When
July 26, 8:45 PM CST
Where
Tuscaloosa County, 0.58 mi E of Taylorville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.150, -87.540

A few trees down onto power lines near Taylorville.

Flash Flood, Tuscaloosa

When
July 26, 9:50 PM CST to 10:30 PM CST
Where
Tuscaloosa County, 1.06 mi SSE of River View to 1.54 mi SSE of River View
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.205, -87.545

As much as four feet of water was flowing across McFarland Drive and University. A swift water rescue was required on Hackberry Lane. Bryant Drive 14th Avenue and Highway 69 were also flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253419, 253405, 253413.